Feeds:
Posts
Comments

Archive for March, 2013


It happened again: Fourth cycle

March 26, 2013

It started with an itch, then hives in face to down my body, which was noticed by the nursing assistant.  She stopped the chemo pump and called my nurse, Edith.  Then everybody was all over me.  I was having an allergic reaction to one of my chemo drug, oxalyplatin.  The last time this happened was in 2008 as I was starting my fourth cycle also.

Like last time: it happened on the fourth cycle, itchiness in body, severe hives and I ended up in the ER.  This time around they caught it early and I did not end up in the ER.  They gave me oxygen, hooked me to a monitor to watch my palpitating heart, and gave me more steroids to stop the allergies.

I looked to my wife to see if my wife is worried but none showed in her face.  Instead, she asked the nurse to give the steroids to take its full effect before moving me.  She is my rock.  However, deep inside me I was disappointed.  My life-extending drug turned against me.  It was  the last drug available to me.  I told my wife I want to continue; I don’t know how when I am allergic to this drug, but all I know is I want to continue.  It is like in a marathon when the only thing in your mind is to cross that finish line even if you crawl.  I will not be denied.

Fortunately, I have a very understanding and innovative oncologist.  After seeing my allergies had subsided, he asked the nurse to start me up on oxalyplatin again.  He told her to use a different drug manufacturer, Teva, instead of the usual Pfizer.  It worked!  I could not hide my anxiousness as each cc of chemo is infused; 100 cc, then 200 cc, and so on but no hives appearing.  My wife was always on the look out for any changes but nothing happened until I finished the bag.

After completing the whole four chemo regiment, I was wasted: physically and mentally.  It was a long day at the hospital and my ordeal is not yet finished.  I still my portable chemo pump with me to finish.  What a way to earn a day but I am very thankful; I still have the Teva oxalyplatin to use.  Thank you.

I have two more cycles to go to complete the treatment plan and then we re-stage again.  Slowly, I am recovering but I still have to have my abdomen of fluids (parenthesis) drained periodically.  I had one done last Monday, March 18, and they took out 2.3 liters of fluids, which was after 19-days from the last procedure.  But all is good.

I just to got to keep on earning each day for me to spend it with you.

Cheers.

P.S. Easter is coming up or Passover for others.  Spend it with meaning.  As for me, I start chemo on Holy Thursday and hopefully finish before Easter.  Happy Easter or Passover.

Read Full Post »


Earning my day

March 8, 2013

SSince my prognosis, I have been back on chemotherapy.  So far I have completed three treatment cycles using Avastin and a regiment of three chemo drugs referred to as FOLFOX.  That makes four chemo drugs I take each cycle or session.

Among the chemo drugs is Oxalyplatin, a platinum-based drug which, ironically, I am allergic to.  Yup, it gives me hives.  In 2008, I took this drug as part of a study and ended up in the emergency room.  You might have guessed I must be scraping the bottom of the barrel to take something that I am allergic too.  Yes, that’s right, Oxalyplatin is my last hope due to the DNA structure of my cancer.  Cancer patients most often don’t have many choices when it comes to their treatment and in my case it is a matter of: take it or die.  However, to minimize the risk of allergies, I load up on steroids and antihistamine the day before of my treatment.  What a life, I hate cancer.

I think I am responding to my treatment; my feet are no longer swollen, my abdomen is relatively smaller, and my tumor count is down.  Last week I had a paracentesis done, or removal of fluids from the peritoneal cavity in the abdomen, and they got 1.1 liters of water.  These are good signs but I hesitate to be optimistic.  My enthusiasm is tempered because I know it is temporary.  I know I should be thankful but this is hard for me.  The fleeting nature of my predicament is real and in the moment.

Normal people don’t have to do anything so they can have another tomorrow.  They are healthy and in all likelihood tomorrow awaits them with open arms.  It is a given, until they have a wakeup call.  For me,  I have to earn each day given to me by having chemo treatments, I bear the pains of its side-effects, and do it all over again…and again until my body can take it.

Once I have earn my day or week, I get busy; I prioritize which task is most important.  Not all things are important.  Often on top of the list is my family, then perhaps friends, colleagues, etc. and then I think of ways on how to give back or make a difference to them.  I had just earn my day or week and I am not going to waste it.  After all the sufferings from chemo, each day must have a meaning: that’s how I decide.  I often make it simple by calling, texting, email, etc., but the point is I make it a point to acknowledge them to say that they made a difference in my life.

This blog has made my life fuller.  It started out as a journal of my marathon adventures, now it is providing you front-row seat to my roller coaster cancer ride. Keep this in mind, earn the day given and spend it with meaning … you are better off than me.

Cheers.

P.S. A family friend, AnnieG, came in from Florida for a visit.  She is cooking me lots of my favorites dishes.  Thanks, Annie.  Another shout out and a big thank you to my dear friend Mary AnnG from Connecticut for giving me my own DVD copy of Downton Abbey.  Double cheers.

Read Full Post »

%d bloggers like this: